Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Kansas City, MO

May 25, 2012Putnam County, Missouri

NWS Kansas City, MO issued this special weather statement at May 25, 2012, 5:13 PM CDT for Putnam County, Missouri. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2012, 5:13 PM CDT (22:13 UTC)
Expired
May 25, 2012, 6:00 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO

County Putnam County, MO

The radar

The Des Moines radar (KDMX), 159 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:40 PM CDTHAIL 1.252 S Unionville, MO1-1.25 INCH HAIL REPORTED
May 25, 5:42 PM CDTHAIL 1Unionville, MOCOOP OBSERVER REPORTING QUARTER SIZED HAIL.
May 25, 5:45 PM CDTHAIL 1Unionville, MOSHERRIFS OFFICE REPORTING DIME TO QUARTER SIZE HAIL
May 25, 5:45 PM CDTHAIL 1.25Unionville, MOCOOP OBSERVER REPORTING HALF DOLLAR SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

615 
WWUS83 KEAX 252213
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT FRI MAY 25 2012

MOZ007-008-252300-
PUTNAM MO-SCHUYLER MO-
513 PM CDT FRI MAY 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCHUYLER AND PUTNAM
COUNTIES UNTIL 600 PM CDT...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF UNIONVILLE...MOVING EAST AT 45
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UNIONVILLE...LANCASTER...QUEEN CITY...GREENTOP...LEMONS...
  LIVONIA...WORTHINGTON AND GLENWOOD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4059 9252 4034 9252 4034 9285 4039 9286
      4038 9333 4057 9334
TIME...MOT...LOC 2213Z 271DEG 40KT 4043 9316

$$

AB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at May 25, 4:57 PM CDT, 16 minutes earlier.

Area forecast discussion, May 25, 4:57 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
457 PM CDT FRI MAY 25 2012

.UPDATE...

Despite the buoyancy/shear parameters in place, recent 20Z aircraft
sounding out of MCI shows that impressive mid level warming has
occurred with 14C at 730mb. Meanwhile the surface warm front has
lifted to just south of I-70, with a limited area of convergence
focused along the KS/MO border northwest of Kansas City. Will
continue to monitor this area closely for any signs of convective
initiation, with explosive supercell development possible *if* the
mid level cap can be breached.

Otherwise, marginally elevated supercell continues over north
central Missouri near Princeton. This storm continues to exhibit a
deep high reflectivity core and weak to occasionally moderate mid
level rotation, but has failed to produce more than briefly severe
hail along its long track. Primary threat with this storm will be
marginally severe hail as it tracks eastward from Princeton across
Putnam and Schuyler counties.

Bookbinder

&&

.DISCUSSION...

Short Term (Tonight-Sunday Night)...

Satellite imagery and 20Z surface observations show a well defined
warm front draped across the Flint Hills to near Clinton and across
the Lake of the Ozarks. Strong daytime heating was ongoing north of
this boundary, with the remnant convective cold pool showing rapid
response as temperatures quickly climb back into the low 80s and
should recover into the mid-upper 80s by later this afternoon.

Earlier concerns in the morning update remain justified with respect
to severe potential this afternoon. A 17Z aircraft sounding from MCI
showed only a modest inversion around 650mb (6.3C) with steepening
lapse rates aloft. Even allowing for continued 700-650mb warming
this afternoon, the 12Z models were overdone with the degree of
capping although this remains the main limiting factor. A modified
sounding using this profile, antecedent moisture conditions and
expected surface obs would yield greater than 3000 J/kg of CAPE
later this afternoon across E/NE KS and west central/NW MO,
including steep lapse rates in the crucial 0-3km layer. Deep layer
shear profiles remain quite impressive between the height anomalies
over the Gulf Coast region and the Southwest, with effective deep
layer shear still progged between 40 and 60 knots toward 00Z. With
gusty east-southeast surface winds also present, the augmented low
level shear profiles are also substantial. The combination of
instability and shear appear to be quite favorable for supercell
development over the next 2-3 hours, with storm motion vectors
likely to carry convection along the warm front and remnant outflow
boundary. Thus, in addition to an attendant risk for very large hail
and damaging wind gusts, there is a significant threat for tornadoes
in this region if surface based storms develop.

A second threat for more isolated severe weather (marginal hail)
also exists across the Iowa border counties where elevated ascent
has increased across NW MO into central Iowa. Continued warm
advection aloft and isentropic ascent should maintain a corridor of
elevated instability and sufficient shear for a few severe storms
across north central and northeast MO through early evening.

Expect thunderstorm threats to persist until around 04Z, with the
caveat that expected supercells across west central KS will need to
be monitored for longevity as that activity progresses eastward
through Kansas overnight. Current thinking is that activity will
dissipate quickly as the EML expands across the eastern Plains and
lower Missouri Valley overnight.

Otherwise, concerns for the remainder of the weekend involve heat.
Made no changes to Sat/Sun with record breaking temperatures in the
90s expected. Areas that received rainfall last night, this morning
and possibly this evening will also experience stronger
evapotranspiration tomorrow. Thus, upward adjustments to dewpoints
were made, which yields afternoon heat indices around 100F. Given
the abundance of outdoor activities this holiday weekend, persons
should exercise heat precautions (fluids, light colored/weight
clothing, air conditioning) in addition to applying the sunscreen.

Bookbinder

Medium Range (Monday - Thursday):

This period actually looks to be fairly active which is in contrast
to most of the month of May. For Monday, an upper wave will track
across the northern Plains and Upper Midwest, pushing a cold front
south into the region. Models vary on how widespread possible
precipitation my be but it looks like northern Missouri will see a
decent chance for thunderstorms with diminishing chances further
south along the front through the remainder of the forecast area.

Tuesday looks to be dry for now as the region is in the wake of the
cold front and ahead of the next system. High pressure should
transit the Plains and Midwest through this time frame result in the
quieter weather. Model guidance gets a little murkier by the middle
of the week with the ECMWF keeping us under the influence of the
surface high with easterly drier and cooler flow. The GFS is the
most aggressive in digging a rather strong system into the Mid
Missouri Valley late in the day Wednesday and Wednesday night. It is
about 12 to 24 hours faster the ECMWF and GEM. So POP's may be a
little too robust for Wednesday but as the overnight progresses
precipitation chances should start to increase as a possible
shortwave moves through the area.

The later half of the week looks cooler as the area should be in the
wake of the mid week low. But there are timing differences regarding
the deepening of the wave so there is quite a bit of uncertainty
beyond the Wednesday time frame. The GEFS plume diagrams for the
Kansas City area show the large variation in temperatures beyond
Wednesday. Upper level standard deviation really increase in the
Plains as well decreasing confidence for the later half of the week.

CDB

&&

.CLIMATE...

With the potential for near record temperatures over the holiday
weekend, here are the normals and records through Memorial Day:

Kansas City:
                   Avg High/Low      Record High      Records Max Low
Saturday 5/26........78/57...........92 in 1985........68 in 1987
Sunday 5/27..........78/58...........94 in 2006........70 in 2006
Monday 5/28..........78/58...........93 in 2006........75 in 2006

St. Joseph

Saturday 5/26.........79/57..........94 in 1967, 1926...64 in 2008
Sunday 5/27...........79/58..........93 in 2006, 1966...69 in 1991
Monday 5/28...........80/58..........94 in 1998.........75 in 2006

&&

.AVIATION...

For the 18Z TAFs, current satellite/surface observations show a
stable cold pool from morning convection across the terminals, with
a sharp warm front stretching from ICT-NVD-AIZ. Strong daytime
heating should lift this effective boundary across the KC terminals
by late today, with winds becoming more southeast and the potential
for redevelopment of strong to severe storms across the terminals
between roughly 00 and 04Z.

Moist easterly flow north of the warm front should lead to at least
MVFR stratus developing overnight, with some potential for IFR
ceilings at STJ if the warm front stalls and convection is a bit
more prolific.

Improving conditions should occur by mid morning Saturday with winds
turning southerly in the warm sector and some gusty character
developing by the end of the TAF cycle.

Bookbinder

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 25, 1:04 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT FRI MAY 25 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
104 PM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND THIS EVENING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT STRETCHED FROM NORTH OF WICHITA TO THE LAKE OF THE
OZARKS EARLY THIS AFTERNOON. A VERY WARM AND HUMID AIRMASS ALONG AND
SOUTH OF THIS FRONT IS EXPECTED TO LIFT SLOWLY NORTHWARD THIS
AFTERNOON...REACHING THE I-70 CORRIDOR BY LATER IN THE DAY. AN
INCREASINGLY UNSTABLE AIRMASS...COUPLED WITH VERY FAVORABLE WIND
PROFILES WILL CREATE AN ENVIRONMENT FAVORABLE FOR THE DEVELOPMENT OF
SUPERCELLS ACROSS NORTHEAST KANSAS AND WEST CENTRAL INTO NORTHWEST
MISSOURI. ANY THUNDERSTORMS THAT DEVELOP IN THE VICINITY OF THE WARM
FRONT WILL POSE A THREAT FOR VERY LARGE HAIL...DAMAGING WIND GUSTS
AND TORNADOES. PERSONS WEST OF A LINE FROM CHILLICOTHE TO
WARRENSBURG SHOULD MONITOR CONDITIONS FOR THE POSSIBLE DEVELOPMENT
OF SEVERE WEATHER BETWEEN 4 AND 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HOT AIRMASS WILL OVERSPREAD THE REGION SATURDAY AND SUNDAY. NEAR-
RECORD HIGHS IN THE LOWER 90S ARE EXPECTED SATURDAY WITH HEAT INDEX
VALUES IN THE UPPER 90S TO NEAR 100. HIGHS ON SUNDAY WILL BE AROUND
90.

A WEAK COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS ACROSS THE
REGION MONDAY INTO MONDAY EVENING. A FEW OF THESE STORMS MAY BE
STRONG OR SEVERE...ESPECIALLY FROM EAST CENTRAL KANSAS INTO CENTRAL
AND NORTH CENTRAL MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
EASTERN KANSAS AS WELL AS WEST CENTRAL AND NORTHWEST MISSOURI.

BOOKBINDER

In the hours before

Local storm report, May 25, 3:41 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
341 PM CDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HAIL             4 N SEDALIA             38.76N 93.23W
05/25/2012  E1.00 INCH       PETTIS             MO   PUBLIC

            QUARTER SIZE HAIL WAS REPORTED NEAR THE INTERSECTION OF
            MT HERMAN ROAD AND HIGHWAY 65. HAIL WAS AS DEEP AS 4
            INCHES.

&&

CBOWMAN
Local storm report, May 25, 3:58 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             GRANT CITY              40.49N 94.41W
05/25/2012  M0.88 INCH       WORTH              MO   LAW ENFORCEMENT

            NICKEL SIZE HAIL AT SHERRIFS OFFICE IN GRANT CITY.

&&

KBRONIS
Local storm report, May 25, 4:06 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 PM CDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 NW WORTH              40.45N 94.50W
05/25/2012  E0.75 INCH       WORTH              MO   PUBLIC

&&

MJM
Special weather statement, May 25, 4:28 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
428 PM CDT FRI MAY 25 2012

MOZ005>007-016-252215-
HARRISON MO-MERCER MO-PUTNAM MO-SULLIVAN MO-
428 PM CDT FRI MAY 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SULLIVAN...WESTERN
PUTNAM...MERCER AND NORTHEASTERN HARRISON COUNTIES UNTIL 515 PM
CDT...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EAGLEVILLE...OR 15 MILES NORTHEAST OF
BETHANY...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAINSVILLE...PRINCETON...MERCER...MILL GROVE...SOUTH LINEVILLE...
  HARRIS...NEWTOWN...POWERSVILLE AND LUCERNE.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 102 AND 114.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4027 9333 4037 9400 4058 9399 4058 9319
TIME...MOT...LOC 2128Z 273DEG 35KT 4046 9386

AB
Special weather statement, May 25, 4:48 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
448 PM CDT FRI MAY 25 2012

MOZ007-008-252230-
PUTNAM MO-SCHUYLER MO-
448 PM CDT FRI MAY 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHUYLER AND
NORTHEASTERN PUTNAM COUNTIES UNTIL 530 PM CDT...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF SEYMOUR ALONG THE IOWA MISSOURI
BORDER...OR 9 MILES NORTHWEST OF UNIONVILLE...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LANCASTER AND GLENWOOD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4048 9252 4054 9321 4058 9321 4060 9251
TIME...MOT...LOC 2148Z 270DEG 30KT 4057 9308

AB
Special weather statement, May 25, 5:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT FRI MAY 25 2012

MOZ007-008-252300-
PUTNAM MO-SCHUYLER MO-
513 PM CDT FRI MAY 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCHUYLER AND PUTNAM
COUNTIES UNTIL 600 PM CDT...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF UNIONVILLE...MOVING EAST AT 45
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UNIONVILLE...LANCASTER...QUEEN CITY...GREENTOP...LEMONS...
  LIVONIA...WORTHINGTON AND GLENWOOD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4059 9252 4034 9252 4034 9285 4039 9286
      4038 9333 4057 9334
TIME...MOT...LOC 2213Z 271DEG 40KT 4043 9316

AB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:00 PM CDTSevere Thunderstorm WarningEAXClay, Platte30 min
May 24, 7:14 PM CDTSevere Thunderstorm WarningEAXClay, Platte8 min
May 24, 8:18 PM CDTSpecial Weather StatementEAXJackson27 min
May 25, 6:15 AM CDTSevere Thunderstorm WarningEAXCass, Jackson30 min
May 25, 7:32 AM CDTSpecial Weather StatementEAXBates28 min
May 25, 7:41 AM CDTSevere Thunderstorm WarningEAXBates19 min
May 25, 8:23 AM CDTAreal Flood AdvisoryEAXCass, Jackson6 hr
May 25, 8:46 AM CDTSpecial Weather StatementEAXJackson29 min
May 25, 9:12 AM CDTFlash Flood WarningEAXCass, Jackson6 hr
May 25, 9:35 AM CDTSpecial Weather StatementEAXJohnson25 min
May 25, 10:18 AM CDTFlash Flood WarningEAXJohnson, Lafayette6 hr
May 25, 10:32 AM CDTSpecial Weather StatementEAXPettis43 min
May 25, 11:02 AM CDTSevere Thunderstorm WarningEAXPettis28 min
May 25, 11:09 AM CDTAreal Flood WarningEAXCass12 hr
May 25, 11:12 AM CDTRiver Flood WarningEAXCass, Henry, Johnson9 hr
May 25, 11:47 AM CDTSpecial Weather StatementEAXCooper28 min
May 25, 2:55 PM CDTAreal Flood WarningEAXCass, Jackson8 hr
May 25, 3:03 PM CDTSpecial Weather StatementEAXWorth42 min
May 25, 3:11 PM CDTSevere Thunderstorm WarningEAXWorth19 min
May 25, 3:33 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth42 min
May 25, 4:02 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer, Worth28 min
May 25, 4:28 PM CDTSpecial Weather StatementEAXMercer47 min
May 25, 4:48 PM CDTSpecial Weather StatementEAXPutnam42 min
May 25, 5:34 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler25 min
May 24, 7:19 PM CDTSpecial Weather StatementEAXLeavenworth26 min
May 24, 7:48 PM CDTSpecial Weather StatementEAXJohnson42 min
May 25, 5:58 AM CDTSpecial Weather StatementEAXJohnson47 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.